Oregon, 2010

Hail in Oregon, May 16, 2010

May 16, 2010 · NWS PDT · 3 events in 1 county or zone

Daytime heating combined with a moist southerly flow aloft ahead of an upper level low pressure over the eastern Pacific Ocean to produce severe thunderstorms across north central Oregon during the late afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Daytime heating combined with a moist southerly flow aloft ahead of an upper level low pressure over the eastern Pacific Ocean to produce severe thunderstorms across north central Oregon during the late afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 16, 3:32 PM PST, 41 minutes earlier.

Area forecast discussion, May 16, 3:32 PM PST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
432 PM PDT SUN MAY 16 2010

UPDATED AVIATION DISCUSSION.

.SHORT TERM...THE DEEP UPPER TROUGH OVER THE EASTERN PACIFIC
CONTINUES TO DIG SOUTH-SOUTHEAST TOWARDS CALIFORNIA. MEANWHILE THE
SECOND OF A SERIES OF WAVES IS MOVING NORTH ALONG THE OREGON COAST.
THIS WAVE IS NOW KICKING OFF SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS...MAINLY NEAR THE CASCADES. EXPECT THIS WAVE TO KEEP
CAUSING SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ALONG AND
JUST EAST THE CASCADES THROUGH THE EVENING. THIS WAVE SHOULD ALSO
HELP TO PRODUCE ISOLATED TO SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS ELSEWHERE THIS EVENING. WINDS ALOFT AND SHEAR ARE
FAVORABLE FOR THE DEVELOPMENT OF STRONG STORMS OVER CENTRAL AND
NORTH-CENTRAL OREGON...AND OVER SOUTH-CENTRAL WASHINGTON. SOME SMALL
HAIL AND LOCALLY GUSTY WINDS WILL BE POSSIBLE WITH ANY THUNDERSTORM
ELSEWHERE...BUT GENERALLY THESE STORMS WILL NOT BE AS STRONG.
ISOLATED TO SCATTERED SHOWERS FROM CONVECTIVE DEBRIS SHOULD LINGER
OVER THE AREA OVERNIGHT INTO MONDAY MORNING. ON MONDAY THE FOCUS OF
THE STRONGER STORMS WILL OVER SOUTH-CENTRAL WASHINGTON AND EXTREME
NORTHEAST OREGON...AND WILL HINT AT THE POSSIBILITY OF STRONGER
STORMS IN THESE AREAS MONDAY AFTERNOON. CONDITIONS IN CENTRAL OREGON
LOOK TO STABILIZE ENOUGH FOR SHOWERS ONLY. CONVECTIVE ACTIVITY WILL
CONTINUE TO SHIFT EAST AND DECREASE MONDAY NIGHT INTO TUESDAY...
THOUGH SHOWERS MAY BECOME NUMEROUS ACROSS NORTHEAST OREGON AND
EXTREME SOUTHEAST WASHINGTON. MEANWHILE THE THUNDERSTORM THREAT WILL
DECREASE. BY TUESDAY NIGHT THE AIR MASS WILL DRY SOME AND CONTINUE
TO STABILIZE...THUS EXPECT ONLY A FEW LINGERING SHOWERS OVER THE
MOUNTAIN ZONES. TEMPS WILL COOL SLOWLY THROUGH THIS PERIOD AND WINDS
WILL PICK UP MONDAY NIGHT INTO TUESDAY. 90

.LONG TERM...WEDNESDAY THROUGH SUNDAY...MODELS ARE IN DECENT
AGREEMENT AS TO THE GENERAL PATTERN LATE THIS WEEK AND NEXT WEEKEND
BUT DIFFER AS TO THE DETAILS...ESPECIALLY BY NEXT WEEKEND. WEDNESDAY
WILL SEE ONE SYSTEM OFF TO OUR EAST WHILE ANOTHER FRONT IS PUSHING
ASHORE AND WILL ARRIVE LATE IN THE DAY WITH RAIN SHOWERS ACROSS MUCH
OF THE AREA THROUGH WEDNESDAY NIGHT. ANOTHER DISTURBANCE MOVES IN
BEHIND IT ON THURSDAY FOR MORE SHOWERS ACROSS THE AREA THROUGH
THURSDAY NIGHT. BOTH SYSTEMS DEVELOP A TROUGH OVER THE PACIFIC
NORTHWEST THAT WILL SEND FURTHER DISTURBANCES INTO THE AREA FRIDAY
AND SATURDAY. MODELS DIVERGE ON SATURDAY WITH THE GFS MOVING THE
TROUGH EAST AND BUILDING A BRIEF RIDGE BEFORE ANOTHER FRONT MOVES IN
ON SUNDAY. THE ECMWF MAINTAINS THE TROUGH THROUGH SATURDAY NIGHT
THEN BRINGS A BRIEF RIDGE SUNDAY. GIVEN THE DIFFERENCES...KEPT THE
CURRENT FORECAST OF A SLIGHT CHANCE OF RAIN IN THE LOWER ELEVATIONS
WITH A CHANCE OF RAIN IN THE MOUNTAINS THURSDAY THROUGH SUNDAY. WITH
THE TROUGH BRINGING IN COLDER AIR...TEMPERATURES WILL BE BELOW
NORMAL THROUGH THE PERIOD. PERRY

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL BE PREVALENT FOR THE NEXT
24 HOURS. AN UPPER LEVEL TROUGH WILL PROVIDE INSTABILITY AND
MOISTURE FOR SHOWERS AND A FEW THUNDERSTORMS THIS EVENING AND AGAIN
TOMORROW MORNING AND AFTERNOON. HAVE KEPT VCTS FOR KRDM AND KDLS
THIS EVENING AND USED PROB30 -TSRA TOMORROW FOR KYKM...KPDT...KALW
AND KPSC TO SHOW HIGHER THUNDERSTORM CHANCES IN THOSE LOCATIONS. ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE A CHANCE OF SMALL HAIL...GUSTY
WINDS TO 40 KTS AND BRIEF MVFR VISIBILITIES. CEILINGS WILL REMAIN
BROKEN AT AROUND 10000 FT AGL THROUGH TOMORROW AFTERNOON. SURFACE
WINDS WILL GENERALLY BE UNDER 15 KTS THOUGH KDLS COULD HAVE GUSTS TO
20 KTS THROUGH 17/05Z THIS EVENING. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  79  56  76  54 /  20  20  60  60
ALW  80  60  77  56 /  20  20  50  60
PSC  83  55  80  57 /  20  20  40  40
YKM  82  54  76  52 /  40  40  50  30
HRI  81  55  79  55 /  20  20  50  30
ELN  81  55  76  52 /  40  40  50  30
RDM  77  47  70  44 /  50  50  50  40
LGD  80  51  75  50 /  20  20  50  60
GCD  77  50  74  48 /  30  30  50  50
DLS  80  57  75  55 /  50  50  50  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : YELLOW
MONDAY : GREEN
TUESDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/83/83
Hazardous weather outlook, May 16, 2:04 PM PST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
304 PM PDT SUN MAY 16 2010

UPDATED THUNDERSTORM THREAT FOR DAY TWO MONDAY

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-171415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
304 PM PDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, KITTITAS
     VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON,
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA
     BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON,

STRONG THUNDERSTORMS
     EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN
     COLUMBIA RIVER GORGE OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
     OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
     CENTRAL OREGON, CENTRAL OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER
     AND SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN
     DAY HIGHLANDS

AN UPPER TROUGH OFF THE COAST WILL AMPLIFY TODAY AND TONIGHT WHICH
WILL CAUSE THE FLOW OVER THE AREA TO BECOME MORE SOUTH TO SOUTHWEST.
THIS WILL RESULT IN INCREASING LOW TO MID LEVEL MOISTURE AND
INSTABILITY. THIS COMBINED WITH SURFACE HEATING TODAY WILL HELP TO
GENERATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THOUGH
MOST STORMS ARE EXPECTED TO BE WEAK...THERE COULD BE A FEW STRONG TO
SEVERE STORMS WITH HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. THE
STRONGEST STORMS ARE EXPECTED TO OCCUR OVER CENTRAL OREGON NORTHWARD
ALONG THE CASCADES AND OVER THE BLUE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MONDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, EASTERN COLUMBIA RIVER
     GORGE OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON,
     NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES, OCHOCO-JOHN
     DAY HIGHLANDS

STRONG THUNDERSTORMS MONDAY
     KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN OF
     WASHINGTON, FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON,
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN
     OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
     THE BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF
     OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN

AN UNSTABLE ATMOSPHERE WILL PERSIST AS THE UPPER TROUGH OFF THE
COAST MOVES INLAND WITH A SOUTHERLY FLOW AHEAD OF IT. THE MAIN AREA
OF INSTABILITY HOWEVER WILL SHIFT EASTWARD AND AFFECT MAINLY THE
CENTRAL AND NORTHEAST MOUNTAINS OF OREGON AND MOST OF SOUTHEAST AND
SOUTH CENTRAL WASHINGTON ON MONDAY...WHERE THERE IS THE POTENTIAL
FOR A FEW STRONG STORMS. ANY STRONG STORM WILL HAVE THE POSSIBILITY
OF CAUSING HEAVY RAIN...STRONG GUSTY WINDS AND SMALL HAIL.

A COOLER AND SHOWERY WEATHER PATTERN WILL THEN PERSIST THROUGH MOST
OF THE COMING WEEK AS A LARGE AND COLD UPPER LOW PRESSURE SYSTEM
CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, May 16, 4:04 PM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
504 PM PDT SUN MAY 16 2010

ORZ041-042-044-170100-
EAST COLUMBIA RIVER GORGE OR-LOWER COLUMBIA BASIN OR-NORTH CENTRAL
OREGON OR-
504 PM PDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLIAM...SHERMAN AND
EASTERN WASCO COUNTIES UNTIL 600 PM PDT...

AT 454 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF KENT...OR 37 MILES SOUTHEAST
OF CITY OF THE DALLES...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LAT...LON 4564 12084 4546 12008 4522 12038 4520 12053
      4519 12049 4515 12047 4501 12065 4514 12107
TIME...MOT...LOC 0003Z 204DEG 17KT 4515 12080

GKH

The radar

The Pendleton radar (KPDT), 157 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Sherman

When
May 16, 4:13 PM PST
Where
Sherman County, 2.53 mi WNW of Kent
Measured
1 in hail
Reported by
Public
Coordinates
45.210, -120.750

Hail up to 1 inch diameter completely covered the ground.

Hail, Sherman

When
May 16, 4:15 PM PST
Where
Sherman County, 2.84 mi NW of Kent
Measured
0.88 in hail
Reported by
Public
Coordinates
45.230, -120.740

Nickel sized hail reported.

Hail, Sherman

When
May 16, 5:03 PM PST
Where
Sherman County, 7.08 mi SSE of Klondike
Measured
0.88 in hail
Reported by
Public
Coordinates
45.490, -120.550

Hail ranged from dime to nickel size and thinly coated the ground along Highway 206.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222207, 222204, 222200.